Winter Weather, Bowie
- When
- January 10, 2:00 PM CST to January 11, 8:11 AM CST
- Where
- Bowie forecast zone
- Reported by
- ASOS
- Coordinates
- 33.446, -94.423 (the zone’s center; the record gives no point)
Cold, Canadian air spilled south into the Southern Plains and Lower Mississippi Valley during January 9th and 10th, ahead of strong high pressure over the Central Plains. Meanwhile, an upper trough traversed the Southern Rockies on the 9th and amplified upon entering the Southern Plains during the early morning hours of the 10th, producing a large swath of heavy snow across much of Western and…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Cold, Canadian air spilled south into the Southern Plains and Lower Mississippi Valley during January 9th and 10th, ahead of strong high pressure over the Central Plains. Meanwhile, an upper trough traversed the Southern Rockies on the 9th and amplified upon entering the Southern Plains during the early morning hours of the 10th, producing a large swath of heavy snow across much of Western and Central Texas, which eventually moved into East Texas and North Louisiana during the afternoon and evening hours. While the heavier snowfall amounts remained just south of the extreme northeast portions of Texas, some areas of light snow did fall over this area during the evening and overnight hours, as the center of the trough moved through.
Here are the snowfall totals measured from various locations across Northeast Texas:
Bowie County: Redwater: 1.0 inch, Dekalb: 0.3 inches, Texarkana: 0.2 inches.
Cass County: Hughes Springs: 1.0 inch, Atlanta: 0.2 inches, and Wright Patman Dam: 0.1 inches.
Morris County: Lone Star: 2.0 inches.
Franklin County: Mount Vernon: 0.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 10, 12:30 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1230 PM CST Sun Jan 10 2021
AVIATION...
VFR conditions will deteriorate to MVFR/IFR throughout the late
day and overnight as a winter storm moves across the midSouth.
Precip forecast to increase in coverage across area terminals
and transitioning to snow by 18-00Z from W to E. KTYR is already
1SM in SN which will continue to spread E across the region, look
for overnight and early day IFR/LIFR for open terminals. SN/slush
on runways will be at dangerous levels, especially in the dark
hours overnight. MVFR/VFR 12/18-00Z in the wake of the storm.
/24/
&&
.PREV DISCUSSION... /issued 1055 AM CST Sun Jan 10 2021/
UPDATE...
Lowered highs a couple or few degrees for several locales and
extend pops from Toledo Bend country into north central LA now.
SHORT TERM.../Today/
Radar is showing areas of precip overhead, most of which is still
falling and evaporating and eventually wetting and cooling from
the top down. Low cloud decks are cropping up and the mid and high
clouds are thickening. This means less sunshine and will make for
a cooler day than expected. This mainly due to currents including
air and dew temps. We are already seeing numbers go down in E TX.
No other changes at this time, but this alone could boost storms
totals with a little less melting than previously expected. /24/
PREV DISCUSSION... /issued 351 AM CST Sun Jan 10 2021/
SHORT TERM.../Today through Monday/
Well the much anticipated and well advertised winter storm is
almost upon us. The upper-level low is currently moving across New
Mexico and will gradually continue eastward into central Texas
through the day today. We have been talking about this system for
some time now, so if you have been following along, here are the
main changes...Snowfall totals have increased slightly across the
area. Still thinking the greatest amounts will be along and to
the south of I-20 to a line from near Lufkin, TX to Columbia, LA.
As such, the Winter Storm Watch which was previously in effect has
been upgraded to a Winter Storm Warning, where 2-4 inches of snow
will be possible. Have also added Wood, Upshur and Marion
counties in Texas to the Warning. The remaining parishes and
counties not listed in the Winter Storm Warning have been placed
in Winter Weather Advisory where up to 2 inches of snow
accumulation will be possible. To keep confusion down, both the
Warning and the Advisory will go into effect at 2:00 PM CST today
and continue through 8:00 AM CST Monday.
Short range models, namely the HRRR and NAM, continue to indicate
much higher amounts than the self advertised 2-4 inches we have in
the forecast. Per the previous discussion, true snow to liquid
ratios should be in the 6:1 to 9:1 range instead of the
traditional 10:1 ration many models assume for their associated
snow totals. Our forecast takes into account that surface
temperatures and fairly warm near ground temperatures should make
for inefficient accumulation at first. The higher amounts also
account for the areas where higher snowfall rates could outpace
the melting potential at the surface.
High temperatures today will range from the upper 30s across our
far western zones of east Texas to the mid 40s across central
Louisiana. Latest radar imagery from early this morning shows
areas of showers just to the south and west of our forecast area.
Temperatures are warm enough at this point that all stations under
the showers are reporting light rain, with the exception of some
areas of snow already occurring in the DFW area this morning.
Nonetheless, precipitation will be on the increase across our far
western zones this morning and into the early afternoon hours
before expanding into the rest of the area. Most of the
precipitation through the day today will be in the form of rain.
The transition to snow will take place generally when surface
temperatures range from 35 to 37 degrees. Initially the bulk of
the snow accumulation will be on grassy surfaces, however, later
in the evening and overnight hours, there will be the potential
for road accumulation.
The storm system will begin to move out of the area from west to
east Monday morning, however, the effects could linger across the
area through the rest of Monday morning. Afternoon temperatures on
Monday will range from the lower to mid 40s which should allow for
decent melting across the area. /33/
LONG TERM.../Monday night through Saturday Night/
Surface high pressure will become firmly established across the
region at the start of the long-term period allowing for light winds
and cool temperatures ranging from lows on Monday night in the mid
20s to highs on Tuesday in the lower 50s. An upper-level trough
will move across the region on Tuesday night bringing scattered
clouds to the region. However, with a lack of available moisture,
not expecting any precip with upper-trough passage.
Northwest flow aloft to prevail through the remainder of the long
term period, maintaining mostly clear and dry conditions areawide. A
dry frontal boundary will move across the region on Thursday night
allowing for cool high pressure to rebuild across the region.
Temperatures from Tuesday night onward to range from lows in the 30s
to highs in the 50s. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 43 31 43 27 / 60 90 10 0
MLU 43 31 43 26 / 20 90 30 0
DEQ 40 30 48 25 / 30 50 10 0
TXK 40 31 44 26 / 40 70 20 0
ELD 40 28 43 24 / 40 80 30 0
TYR 40 31 44 28 / 90 80 0 0
GGG 40 29 43 26 / 80 90 0 0
LFK 41 29 44 26 / 90 90 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Storm Warning until 8 AM CST Monday for ARZ073.
Winter Weather Advisory until 8 AM CST Monday for ARZ050-051-
059>061-070>072.
LA...Winter Storm Warning until 8 AM CST Monday for LAZ001>006-
010>014-017>019-021.
Winter Weather Advisory until 8 AM CST Monday for LAZ020-022.
OK...Winter Weather Advisory until 8 AM CST Monday for OKZ077.
TX...Winter Storm Warning until 8 AM CST Monday for TXZ124>126-
136>138-149>153-165>167.
Winter Weather Advisory until 8 AM CST Monday for TXZ096-097-
108>112.
&&
24/33/05Hazardous Weather Outlook National Weather Service Shreveport LA 132 PM CST Sun Jan 10 2021 ARZ050-051-059>061-070>072-LAZ020-022-OKZ077-TXZ096-097-108>112- 111945- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Grant-La Salle-McCurtain-Red River-Bowie-Franklin-Titus- Camp-Morris-Cass- 132 PM CST Sun Jan 10 2021 This Hazardous Weather Outlook is for portions of southwest Arkansas, north central Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... A strong winter storm will move into the region this afternoon, bringing widespread snow to the area through early Monday morning. A Winter Storm Warning is in effect during this time period. Total snowfall accumulations of 2 to 4 inches are expected with isolated higher amounts possible through Monday morning. The potential for icing on bridges, overpasses and any elevated roadways will be of most concern by the Monday morning commute as the air temperature will be below freezing. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Conditions will improve across the area by Monday afternoon. High temperatures will approach near 40 degrees, allowing for some melting to occur. Areas that get the higher amounts of snow will possibly see some refreezing Monday night into Tuesday morning. Exercise caution on Tuesday morning due to the potential for slick spots, especially on bridges and overpasses. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters will be needed through Monday morning. ARZ073-LAZ001>006-010>014-017>019-021-TXZ124>126-136>138-149>153- 165>167-111945- Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Caldwell-Wood- Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 132 PM CST Sun Jan 10 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... A strong winter storm will move into the region this afternoon, bringing widespread snow to the area through early Monday morning. A Winter Weather Advisory is in effect during this time period. Snowfall accumulations of near 1-2 inches will be possible through Monday morning. The potential for icing on bridges, overpasses and any elevated roadways will be of most concern by the Monday morning commute as the air temperature will be below freezing. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Conditions will improve across the area by Monday afternoon. High temperatures will approach near 40 degrees, allowing for some melting to occur. Areas that get the higher amounts of snow will possibly see some refreezing Monday night into Tuesday morning. Exercise caution on Tuesday morning due to the potential for slick spots, especially on bridges and overpasses. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters will be needed through Monday morning. 19
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928769, 928770, 928771, 928772, 928773, 928774.